Self medicated Combiflam induced acute dermatological drug reaction

Harminder Singh, Ritu Bala, Kamalpreet Kaur

Abstract


A 30 year old female  took a single tablet of Combiflam (ibuprofen 400mg + paracetamol 325mg) for backache following which she noticed maculopapular rashes with generalized facial and lip swelling with generalized itching. Subsequently patient was treated with antihistaminic and steroids and she responded well. The causality assessment according to Naranjo casualty assessment scale come under “Probable” category of adverse drug reaction. According to World Health Organization-Uppsala Monitoring Centre causality assessment scale it falls under “Probable/Likely” category. According to Hartweig and Siegel severity assessment scale it was level 3 and moderate adverse drug reaction.  This is a rare adverse effect of combiflam with the incidence less than 0.1%. The awareness of the health care personnel to this widely used drug on its rare adverse effect is necessary.


Keywords


Combiflam, Ibuprofen, Paracetamol, Skin rash

Full Text:

PDF

References


Cornejo-Garcia JA, Blanca-López N, Doña I, Andreu I, Agúndez JA, Carballo M et al. Hypersensitivity reactions to non-steroidal anti-inflammatory drugs. Curr Drug Metab 2009;10:971-80.

Hernandez-Diaz S, Garcia-Rodriguez LA. Epidemiologic assessment of the safety of conventional nonsteroidal anti-inflammatory drugs. Am J Med 2001;110:20S–27S.

Huskisson EC, Hart FD, Shenfield GM, Taylor RT. Ibuprofen. A review. Practitioner 1971;207:639-43.

Mahboob A, Haroon TS. Drugs causing fixed eruptions: a study of 450 cases. Int J Dermatol 1998;37:833-8.

Davidson KA, Ringpfeil F, Lee JB. Ibuprofen-induced bullous leukocytoclastic vasculitis. Cutis 2001;67:303-7.

Sternlieb P, Robinson RM. Stevens-Johnson syndrome plus toxic hepatitis due to ibuprofen. N Y State J Med 1978;78:1239-43.

Grosser T, Smyth E, Fitzgerald GA. Anti-Inflammatory, Antipyretic, and Analgesic Agents; Pharmacotherapy of Gout. In: Brunton LL, ChabnerBA, Knollman BC, editors. Goodman & Gilman’s The pharmacological basis of therapeutics. 12th ed. New York: McGraw-Hill; 2011. p. 959-1004.

Cutaneous drug reaction case reports: from the world literature. Am J Clin Dermatol 2001;2:267-74.

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts UA, et al. A Method for estimating theprobability of adverse drug reaction. Clin Pharamacol Ther 198;30:239-45.

WHO-UMC Causality Assessment Scale of Suspected Adverse Reactions. [Updated 2012 Apr 17]. Available from: www.who-umc.org [Last accessed on 2013 March].

Hartweig SC, Dengere SD, Schneider PJ. Severity indexed, incident report based medication error reporting program. Am J Hosp Pharm 1991;48:2611-6.

Sehgal VN. Paracetamol induced bilateral symmetric multiple fixed drug eruptions in a child. Pediatr Dermatol 1999;16:165-6.